Medical Questions? Ask a Doctor Online!
I am Dr. P. Jyoti, MD. I promise to use my full experience and knowledge to provide answers specific to your question. Feel free to ask me anything.
hello I can help you with this. Would you like to chat on this?
hello would you like to chat on this?
I am afraid this is a common problem after chemotherapy and radiation.
This occurs due to damage to the taste buds which are highly sensitive to both chemo and radiation.
Food may be tasteless, may taste bitter or too sweet or metallic.
do all foods taste bitter to you?
hello do you see my message? please respond by typing out your answer and using 'reply' or 'enter to send your message.
yes i am online and ready to chat with you to help you out with this
you may address me as 'dr' or 'dr. jyoti'
I would like to know, do you get this bitter taste with all foods?
hello are you seeing my messages?
thats right, thats a typical after effect of chemo and radiation
ok, now i understand why you are delaying
i will suggest some steps that she can take which will help her with this
you may relay this back to her later
please remember to rate my service once you have all the information you need. Rating system is the row of faces below - click on a happy face to give a good rating. Thank you.
during cooking, add ingredients like
Barbecue sauceSoy sauceMustardBarbecue sauce
this will give her a taste in foods and mask the bitterness
will also help her to regain her appetitie
yes, cinnamon added to food will also help in masking the bitterness along with these other ingredients that I mentioned
give this list to her, it will surely help her
also advise her on the following steps:
foods that look appealing will taste better - let her try the foods that she is attracted to
select foods with a variety of colors, shapes, etc
she should drink a lot of fluids - this is most important
ask her to chew gum, hard logenges, etc which will remove nausea and the bitter taste
the nausea is a remnant from the earlier chemotherapy
it can also be a side effect of any anti-cancer medicines that she is taking now
let her discuss with her doctor whether her present medicines can cause nausea
she should also take small frequent meals which will help with the nausea
also suck gums, hard logenges, etc as I advised earlier
thats right, i have just explained
she must have relayed this to you now
let her have foods that she finds appealing
if something doesnt work, then she just has to leave it
explain to her that these side effects will go off eventually
for now, she should try the steps I mentioned
she may also consult a dietician for this
let her also ask her doctor whether her present medications have nausea and loss of appetite as a side effect
she may be continuing on anti cancer drugs which can cause these side effects
any further questions?
no, they are not permanent
nausea and vomiting is sure to pass off
sometimes some altered taste may remain though specially if she had radiation near her tongue area
but in general, altered taste also is temporary and she will recover
Hope that satisfies your query. If so, please choose a positive rating.If you have any other queries, do ask. Wish you good health and a quick recovery. Bonus is always welcome!Thank you.Dr. P. Jyoti
yes, thats right, it could affect the taste buds
but hopefully taste too will come back
it may take upto 6 months though
let her have patience and wait a bit
You now need to give a rating if the answer has satisfied you and you have no more questions. We are paid only when a positive rating is given.Thanks.
yes thats right, after rating the answer also i will be available for all your future questions
you can continue asking on this thread also at intervals
i am sure your mother will have many more questions, so please do ask them
but for now, i would be happy with a positive rating if you have no more questions for now
We are paid only when a positive rating is given.Thanks.
in fact you need to give rating only once and you can continue asking on the same thread
You now need to give a rating. We are paid only when a positive rating is given.Thanks.
hello, please give a positive rating for this question answer session
you need to give a positive rating before logging out
click on a happy face or a 5 star to give a positive rating
you now need to give a positive rating before logging out